Thunderstorm Wind, Ellis
- When
- July 7, 5:20 PM CST
- Where
- Ellis County, 6 mi WNW of Schoenchen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -99.183
Several six inch diameter tree limbs were blown down.
13 thunderstorm wind, 9 hail, 2 tornado, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 7, 12:55 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 155 PM CDT WED JUL 7 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES TONIGHT ARE CHANCES OF A FEW SEVERE THUNDERSTORMS, THEN HOW HOT WE WILL GET FOR THURSDAY AND FRIDAY. UPPER AIR ANALYSIS SHOWED A SHORTWAVE TROUGH HAD MOVED ACROSS NEBRASKA AND SOUTHWEST KANSAS OVERNIGHT WITH A FEW ELEVATED THUNDERSTORMS AND ALONG STRONG 850MB WARM AIR ADVECTION AND ON EDGE OF WARM 700MB TEMPS OF 10 TO 12C. 700MB WARM AIR AROUND 14 TO 15C WILL MOVE INTO AREA TONIGHT AND THEN BE POSITIONED ACROSS ALL OF SOUTHWEST KANSAS WITH FORECAST TEMPS ABOVE 15 TO 16C FOR THURSDAY AND FRIDAY. 850MB MOIST AXIS WILL ALSO SHIFT FROM FAR SOUTHWEST KANSAS TONIGHT INTO OUR EASTERN CWA THURSDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING AS A MINOR SHORTWAVE TROUGH INTERACTS WITH DEEP LAYER MOISTURE AND SURFACE CONVERGENCE. SPC MESOANALYSIS PAGE SHOWING 5000 J/KG CAPES WEST WITH LITTLE CIN REMAINING. SHEAR PROFILE NOT ALL THAT IMPRESIVE BUT THINK THERE COULD BE A FEW PULSE SEVERE HAILERS AND STRONG WINDS. THEN CURRENT THINKING IS WITH VERY WARM 700MB TEMPS FORECAST FOR THURSDAY AND FRIDAY THAT THE ATMOSPHERE WILL BE WELL CAPPED FOR ANY CONVECTION. AN MCS OR 2 WILL BE IN NEBRASKA AND MAYBE EASTERN KANSAS ALONG THE NORTH AND EAST EDGE OF WARM 700MB CAP, BUT MOST CONVECTION SHOULD STAY OUT OF CWA. WILL CONTINUE WITH WARM TEMPERATURES NEAR 100 MANY LOCATIONS ON THURSDAY, EXCEPT FOR FAR EAST CWA WHERE DEEPER MOISTURE WILL BE LOCATED. THEN ON FRIDAY A WIND SHIFT OR OUTFLOW BOUNDARY MAY SHIFT WINDS TO THE EAST TO SOUTHEAST NEAR HAYS. THIS MAY COOL TEMPS A FEW DEGREES ON FRIDAY. DAYS 3-7... A FAIRLY BENIGN PATTERN WILL ENCOMPASS THE FORECAST AREA AS UPPER TROPOSPHERIC HIGH BUILDS OVER THE SOUTHERN AND CENTRAL PLAINS THIS WEEKEND. UPPER HEIGHTS WILL REMAIN FAIRLY LOW OVER THE WESTERN CONUS AND SEVERAL WEAK UPPER DISTURBANCES MAY RIDE THE RIDGE JUST TO OUR NORTH PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS, MAINLY IN THE WESTERN PORTION OF THE FORECAST AREA FRIDAY NIGHT THROUGH MONDAY. NO SIGNIFICANT MESOSCALE CONVECTIVE EPISODE IS EXPECTED THROUGH THE NEXT 5 TO 6 DAYS, HOWEVER. SOMETHING WHICH BEARS WATCHING BEYOND 5 OR 6 DAYS...GOING INTO THE SECOND WEEK TIME FRAME...IS RE-EMERGENCE OF SIGNIFICANT LONGWAVE RIDGING AROUND 130W, MUCH LIKE THE PATTERN THAT WAS OBSERVED IN LATE JUNE. SHOULD THE LONGWAVE ATMOSPHERE GO BACK TO THIS GENERAL STATE, THEN COOL AND WET WEATHER WOULD RETURN TO THE CENTRAL HIGH PLAINS ONCE AGAIN. THE 12Z GFS, AS WELL AS SOME OF THE PLANETARY SCALE DIAGNOSTIC TOOLS, SEEM TO SUPPORT THE NOTION OF ENHANCED NORTHWEST MID-UPPER TROPOSPHERIC FLOW INTO THE PLAINS SUPPORTING MORE MESOSCALE CONVECTIVE ACTIVITY. WILL GO AHEAD AND GO NEAR TEMPS AND ABOVE PRECIP IN THE 8 TO 10 DAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 98 70 97 / 10 00 00 00 GCK 64 100 68 97 / 10 00 00 00 EHA 64 100 67 99 / 10 00 00 00 LBL 64 100 69 98 / 20 00 00 00 HYS 68 97 71 95 / 20 00 00 00 P28 72 95 73 94 / 20 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1038 AM CDT WED JUL 7 2004 KSZ030-031-043>046-061>066-074>081-084>090-081000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1038 AM CDT (938 AM MDT) WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL POSSIBLY DEVELOP LATE THIS AFTERNOON ALONG A SHARPENING DRYLINE NEAR THE COLORADO-KANSAS STATE BORDER. THE STORMS, SHOULD THEY DEVELOP, WILL INITIALLY BE LOCATED FROM AN ELKHART TO LAKIN LINE, THEN MOVE EAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS REACHING A WAKEENEY TO DODGE CITY TO ASHLAND LINE BY 7 PM CDT OR LATER. LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 3 PM CDT WEST OF HIGHWAY 283 TO THE COLORADO STATE BORDER. SPOTTERS MAY ALSO BE NEEDED EAST OF HIGHWAY 283 DURING THE EVENING HOURS. UMSCHEID
The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
13 thunderstorm wind, 9 hail, 2 tornado, 1 flood. Local standard time, as filed.
Several six inch diameter tree limbs were blown down.
A six inch diameter tree branch was blown down
Six inch diameter tree branches broken. Fences blown down.
Several large trees blown down.
A door flew open and injured one person
Five semi-trailers were blown off Interstate 70 from 1 mile northwest of Hays to 11 miles east of Hays during a 5 minute period
Twenty large transmission poles toppled within a one mile stretch
Half of a house's roof was blown off and landed across the street
A house was destroyed 1.5 miles north of I-70 by these downburst winds. The structure lost the roof, garage and two complete walls.
The Munjor elementary school lost its roof. More significant structural damage and tree damage was found in town.
This small tornado was in contact with the ground for just a short preiod. Nothing was hit.
Several large tree branches were blown down
This was another very brief spin-up that did not hit any structure
Six inch diameter tree limbs were blown down. A cinder block structure was also heavily damaged.
Six power poles were blown down
A large part of a county road was under water at a location 1 mile north of Catherine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416551, 5416552, 5416553, 5416554, 5416555, 5416556, 5416557, 5416558, 5416559, 5416560, 5416561, 5416627, 5416628, 5416629, 5416630, 5416631, 5416632, 5416633, 5416634, 5416635, 5416636, 5416637, 5416638, 5416639, 5416640.